Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Quad Cities, IA

May 10, 2001Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 10:39 PM CDT for Warren County, Illinois. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 10:39 PM CDT (03:39 UTC)
Expired
May 11, 2001, 12:00 AM CDT
In force
81 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 110339
SVRMLI
ILC187-110500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 8 MILES SOUTHWEST OF LITTLE YORK TO 14 MILES
  NORTHEAST OF MONMOUTH...OR ALONG A LINE EXTENDING FROM 13 MILES
  WEST OF MONMOUTH TO 7 MILES NORTHWEST OF GALESBURG...MOVING
  SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   KIRKWOOD BY 1045 PM CDT.
   ROSEVILLE BY 1100 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4105 9079 4105 9047 4065 9046 4065 9079

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, May 10, 3:02 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT THU MAY 10 2001

COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON.  CONVECTION
DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY
AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL
MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT.

NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS.  SEVERAL
FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW
LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN
THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE
FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA
THIS EVENING.  THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE
FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS
EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT.  RISK OF HEAVY
RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND  PROGRESS OF THE
FRONT THROUGH THE CWFA.

BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL
PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM
NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI
VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH
SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL
CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK.  WARM FRONT AGAIN
PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS
FOR MONDAY NIGHT TUESDAY.  AS MENTIONED...MOISTURE AVAILABILITY WILL
BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, May 10, 9:25 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    FULTON                    IL   TORNADO
05/10/01   WHITESIDE                      TORNADO REPORTED ON THE
                                          SOUTHWEST EDGE OF
                                          FULTON. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 10, 9:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    PORT BYRON                IL   WIND DAMAGE
05/10/01   ROCK ISLAND                    THUNDERSTORM WINDS BLEW
                                          TREES ON THEIR SIDE.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 9:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    FULTON                    IL   TORNADO
05/10/01   WHITESIDE                      EMERGENCY MANGEMENT
                                          REPORTED TREES AND
                                          POWER LINES DOWN FROM
                                          TORNADO OVER SOUTH EDGE
                                          OF FULTON. EVENT
                                          DURATION ESTIMATED 5
                                          MINUTES.
Local storm report, May 10, 9:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    LE CLAIRE                 IA   WIND DAMAGE
05/10/01   SCOTT                          TREES AND POWER LINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 10:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    LE CLAIR                  IA   WIND DAMAGE
05/10/01   SCOTT                          SIX TO EIGHT INCH
                                          DIAMETER TREES DOWN IN
                                          LE CLAIRE.  ROUTE 67 IN
                                          LE CLAIRE WAS CLOSED
                                          WITH TREES ACROSS ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 10, 10:15 PM CDT, 24 minutes before
IAZ051-052-110330-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU MAY 10 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR LINN AND BENTON
COUNTIES TO EXPIRE AT 1030 PM...

HEAVY RAINS ENDED EARLIER THIS EVENING AND WATERS HAVE DRAIN FROM
ROADS AND DITCHES...THUS THE URBAN AND SMALL STREAM FLOOD ADVISORY
FOR LINN AND BENTON COUNTIES WILL BE ALLOWED TO EXPIRE.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:05 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside40 min
May 10, 9:14 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer61 min
May 10, 9:20 PM CDTTornado WarningDVNWhiteside40 min
May 10, 9:47 PM CDTSevere Thunderstorm WarningDVNBureau73 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.